Wisconsin, 2019

Hail and Damaging Winds in Wisconsin, July 2, 2019

July 2, 2019 · NWS MKX · 8 events in 4 counties and zones

The passage of a weak cold front led to several severe thunderstorms over southeast Wisconsin during the afternoon. Scattered tree damage occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

The passage of a weak cold front led to several severe thunderstorms over southeast Wisconsin during the afternoon. Scattered tree damage occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 2, 11:58 AM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 2, 11:58 AM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1258 PM CDT Tue Jul 2 2019

.UPDATE...The forecast is on track for this afternoon into this
evening. Sct showers and tstorms are still expected to develop.

&&

.AVIATION(18Z TAFS)...Sct-bkn035-040 cumulus or cumulus congestus
this afternoon and early evening. Local MVFR Cigs are possible as
well. Sct tstorms are forecast to develop this afternoon and
linger into the evening. Areas of low stratus anywhere from
200-1500 feet are expected to develop after midnight and last
several hours beyond sunrise on Wed. Areas of mainly light fog
of 1-3SM, locally lower, are also expected to develop after
midnight. The fog and stratus will then lift into sct030-040
cumulus for the afternoon.

&&

.PREV DISCUSSION... (Issued 1028 AM CDT Tue Jul 2 2019)

UPDATE...An outflow boundary has moved south into nrn IL and will
likely remain there today while another weak boundary or weak cool
front will set up over central WI this afternoon and evening. An
additional boundary will be the lake breeze over ern WI. A couple
vorticity maximums or MCVs currently over srn MN and ne IA will
move across the region this afternoon and early evening providing
some upper support to the weak low level convergence along the
boundaries. MLCAPE of 1000-2000 J/Kg has already developed away
from the lake and south of the cloudy region over central WI. It
is expected to build to at least 2000-2500 J/KG for much of the
area this afternoon with little to no capping. Thus, more sct
tstorm development is expected across srn WI with a Marginal Risk
for pulse SVR storms into the early evening.

For Wed, the weak cool front and outflow boundaries will likely
set up from ne IA into nw IL but remain sufficiently close for
chances for more tstorms for sw WI. Dry conditions are expected
for the MKE metro area and locations to the north.

MARINE...Prevailing winds will remain relatively light this week
along with low wave heights. Intermittent areas of dense fog will
be possible during the week due to a humid airmass over the
relatively cool waters of Lake MI.

PREV DISCUSSION... (Issued 551 AM CDT Tue Jul 2 2019)

UPDATE...

The storms continue to remain north of Madison and Milwaukee as
expected. The current round should push out within the next hour
or so, with somewhat quiet conditions then through late morning.
Still looks like more storms will be possible this afternoon and
evening.

AVIATION(12Z TAFS)...

There will be a chance for storms today into tonight. The best
chance through the early morning hours will be mainly north of
Madison and Milwaukee. Storms will then be possible across
southern Wisconsin during the afternoon and evening hours, winding
down north to south overnight as high pressure builds in. A few
storms could be severe, mainly during the afternoon and evening.

Other than lower ceilings/visibilities within thunderstorms, VFR
conditions are expected into tonight. Given enough clearing,
could see some fog develop later tonight.

PREV DISCUSSION... (Issued 315 AM CDT Tue Jul 2 2019)

DISCUSSION...

Today and tonight...Forecast confidence is medium:

A weak low pressure system will approach this morning, moving
through during the afternoon and evening hours. A chance of storms
will continue this morning as the low draws near, mainly north of
Madison and Milwaukee where there is a lingering low level
boundary. The chance for storms is then expected across the
forecast area this afternoon into evening. Models are varying a
bit with where the boundary will be hanging out when the afternoon
storms fire, so kept storm chances at 50 percent due to the
uncertainty.

Given some holes in the clouds today, should be enough heating for
decent instability for the afternoon/evening storms. Mid level
lapse rates and shear aren't very impressive, though a few strong
to severe storms will be possible given the instability and
forcing. Strong winds would be the main threat with any storms
that do reach severe levels.

It looks like most of the activity should wind down by around
midnight as the boundary sags south of the area and high pressure
begins to build in. Given enough clearing, could see some fog
develop later tonight.

Wednesday through Saturday...Forecast confidence is medium.

Subtlety is the nature of the forecast for the rest of the week.
The pressure pattern at the surface is quite weak while the mid
levels will feature periodic short waves in a somewhat fast zonal
flow on the northern periphery of a srn CONUS ridge.

For Wednesday, it looks like a weak surface cold front will be
south of the border in the morning. Therefore, it should be dry
in the morning, but that front may try to push back north during
the afternoon, resulting in a small chance of afternoon
showers/storms mainly over south central areas. Overall,
Wednesday looks pretty dry with warm temps in the 80s.

Independence Day, we will have that weak surface front across the
area...coupled with good model agreement on a mid level wave
likely pushing across the area. This should result in showers and
storms developing during the day, but subsidence in the wake of
the short wave in addition to diurnal stabilization may allow
things to dry out by the time evening fireworks commence. It will
be warm and quite humid with highs solidly in the mid 80s and
dewpoints around 70.

Friday and Saturday will feature a similar scenario to Thursday.
The weak surface pattern will be highly influenced by any
convection over the prior days, but there's still good model
agreement on a few more short waves pushing through. So, expect
mostly diurnally driven convection here with temps remaining in
the 80s.

Sunday and Monday...Forecast confidence is medium.

The guidance has been persistent in showing cooler high pressure
building across the Great Lakes for the first part of next week.
This should dry things out and cool those afternoon highs into the
70s, especially on Monday. We should also get a temporary reprieve
from those high dewpoints.

AVIATION(09Z TAFS)...

There will be a chance for storms today into tonight. The best
chance through the early morning hours will be mainly north of
Madison and Milwaukee. Storms will then be possible across
southern Wisconsin during the afternoon and evening hours, winding
down north to south overnight as high pressure builds in. A few
storms could be severe, mainly during the afternoon and evening.

Other than lower ceilings/visibilities within thunderstorms, VFR
conditions are expected into tonight. Given enough clearing,
could see some fog develop later tonight.

MARINE...

Winds and waves will be on the low end through much of the
rest of the week, with a continued chance for thunderstorms most
days. Some of the storms may be severe later today. There could
be some fog over the lake at times through the next few days given
the warm and humid airmass, with the best chance over open waters
where the water is colder.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Update...Gehring
Today/Tonight and Aviation/Marine...DDV
Wednesday THROUGH Monday...Davis
Hazardous weather outlook, Jul 2, 2:11 AM CST, 11 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
311 AM CDT Tue Jul 2 2019

WIZ046-047-051-052-056>060-062>072-030815-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
311 AM CDT Tue Jul 2 2019

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected today into this evening.
There is a marginal risk for severe thunderstorms, with strong
winds the main concern.  Local heavy rainfall is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances will continue on a near daily basis through
Saturday

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times this week.

LMZ643>646-030815-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
311 AM CDT Tue Jul 2 2019

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

There is a chance of thundestorms. Patchy fog is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances will continue on a near daily basis through
Saturday. Patchy fog is possible.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-030815-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
311 AM CDT Tue Jul 2 2019

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms. Patchy fog is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances will continue on a near daily basis through
Saturday.

Patchy fog will be possible at times as a humid airmass remains
across the cooler water. This risk will be greatest across the
northern half of the lake.

www.weather.gov/mkx

In the hours before

Special weather statement, Jul 2, 12:56 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
156 PM CDT Tue Jul 2 2019

WIZ058>060-021930-
Dodge-Ozaukee-Washington-
156 PM CDT Tue Jul 2 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL OZAUKEE...NORTHERN
WASHINGTON AND EAST CENTRAL DODGE COUNTIES...

At 155 PM CDT, a strong thunderstorm was located near Hartford,
moving east at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
West Bend, Hartford, Jackson, Slinger, Kewaskum, Newburg, Addison,
Wayne, Nenno, Fillmore, Boltonville, Allenton, Saint Lawrence and
Kohlsville.

LAT...LON 4334 8799 4332 8840 4348 8847 4355 8823
      4354 8805
TIME...MOT...LOC 1855Z 256DEG 17KT 4341 8838

STUMPF
Special weather statement, Jul 2, 1:17 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
217 PM CDT Tue Jul 2 2019

WIZ051-052-058>060-021945-
Dodge-Sheboygan-Ozaukee-Washington-Fond Du Lac-
217 PM CDT Tue Jul 2 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OZAUKEE...
SOUTHEASTERN FOND DU LAC...NORTHERN WASHINGTON...SOUTHWESTERN
SHEBOYGAN AND NORTHEASTERN DODGE COUNTIES...

At 217 PM CDT, a strong thunderstorm was located near Theresa, or
near Mayville, moving east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
West Bend, Mayville, Kewaskum, Campbellsport, Theresa, Newburg, Iron
Ridge, Addison, Ashford, Wayne, Kekoskee, Nenno, Beechwood, Fillmore,
Boltonville, Allenton, Batavia, New Fane and Kohlsville.

LAT...LON 4339 8855 4355 8859 4364 8805 4343 8801
TIME...MOT...LOC 1917Z 264DEG 32KT 4347 8848

STUMPF

The radar

The Milwaukee radar (KMKX), 60 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Washington

When
July 2, 1:29 PM CST
Where
Washington County, 0.69 mi N of Barton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.440, -88.180

Hail, Washington

When
July 2, 2:30 PM CST
Where
Washington County, 0.85 mi SE of Rockfield
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
43.240, -88.120

Thunderstorm Wind, Waukesha

When
July 2, 3:20 PM CST
Where
Waukesha County, 1.22 mi NE of Pewaukee
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
43.090, -88.250

Scattered trees and power lines down.

Thunderstorm Wind, Waukesha

When
July 2, 3:20 PM CST
Where
Waukesha County, 2.02 mi E of Lannon
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
43.150, -88.130

Scattered trees down in Menomonee Falls.

Thunderstorm Wind, Waukesha

When
July 2, 3:25 PM CST to 3:35 PM CST
Where
Waukesha County, 1.66 mi ESE of Brookfield to 2.47 mi E of New Berlin
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
43.060, -88.120

Scattered trees and power lines down from Brookfield to New Berlin.

Thunderstorm Wind, Milwaukee

When
July 2, 3:30 PM CST
Where
Milwaukee County, 1.41 mi WSW of Milwaukee County Zoo
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
43.020, -88.064

A 12 inch diameter branch down.

Thunderstorm Wind, Milwaukee

When
July 2, 3:30 PM CST to 3:35 PM CST
Where
Milwaukee County, 1.48 mi W of Milwaukee Bradford Beach
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
43.060, -87.899

A 12 inch diameter branch down on a car.

Thunderstorm Wind, Racine

When
July 2, 4:03 PM CST to 4:07 PM CST
Where
Racine County, 0.91 mi ESE of Horlick Racine Arpt to 1.74 mi S of North Bay
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.747, -87.802

Several large trees down, some 16 inches or greater in diameter north of downtown Racine.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843209, 843210, 843211, 843212, 843213, 843214, 843215, 843216.